Propofol Frenzy: Clinical Spectrum in 3 Patients

    loading  Checking for direct PDF access through Ovid

Abstract

Postsedation neuroexcitation is sometimes attributed to intravenous injection of the sedative-hypnotic drug propofol. The movements associated with these events have strongly suggested convulsive activity, but they rarely have been comprehensively evaluated. We present video recordings of 3 healthy young patients who underwent elective surgery under conscious sedation and emerged from sedation with transient but repetitive violent motor activity and impaired consciousness. These manifestations required considerable mobilization of multiple health care workers to protect the patient from inflicting harm. All patients received propofol, and all fully recovered without adverse sequelae. We postulate that these movements are propofol related. Importantly, we found no evidence of seizures clinically or electrographically.

Related Topics

    loading  Loading Related Articles